How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

Dear Elliot, This is Tina- you have been helping me and was

This answer was rated:

Dear Elliot, This is Tina- you have been helping me and was hoping you could help me again. About three weeks ago I started not being able to sleep. I tried melatonin and valerian but still couldn't sleep. My doctor prescribed trazadone 50-100mg and it didn't work. Now I am prescribed seroquel 50-100mgs. It does help me sleep but I really don't want to take an antipsychotic. I'm afraid I'm going to get use to it to sleep and don't really like the way it makes me feel. I want to be able to sleep again and reestablish my own sleep but I just can't seem to. What can I take or do. I especially need to stay away from addictive sleeping pills.

Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Dear Tina,

I will always do my utmost to help you. Being unable to sleep is a terrible state to be in , and is usually a consequence of depression. I agree with you about your reluctance to take an antipsychotic. In fact, I just finished writing an article for a local paper on the medical side effects dangers of antipsychotics. I have reprinted it at the end of this letter.

Seroquel has lots of side effects which you should know about. the most common are: Back pain; constipation; dizziness; drowsiness; dry mouth; headache; increased appetite; light-headedness; nausea; runny or stuffy nose; sluggishness; sore throat; stomach pain or upset; tiredness; vomiting; weakness; weight gain.

Some physicians prescribe Seroquel for insomnia. However, it is not approved for this use, and is not appropriate It causes drowsiness and may help with your insomnia, but it risks serious side effects.

The dosage is low (50 - 100 mg) for treating bipolar disorder, but may not be the best for you.

Benadryl (Diphenhydramine) is an over-the-counter sleep aid that can help, but like all medications can have side effects. Not sleeping , however, is quite unhealthy for mind and body so it is a balance.

You could ask your doctor for a prescription for Klonopin (clonazepam) which is a benzodiazepine often prescribed as a nighttime sleep aid. It also reduces anxiety. It may be best to take this drug as needed or every other night to prevent addiction.

Talk over these possibilities with your physician and try to avoid the antipsychotics if you can.

The article I wrote tonight mostly is concerned with physical damage to movement from antipsychotics and other psychoactive drugs.

If I can further assist you, please don't hesitate to call on me.

Warm regards,


See article below:

Cumberland County News ([email protected])


Medication Induced Movement Disorders

Elliott Sewell, MAE, LPCC, NCC, CCMHC

The amount of psychotropic drugs prescribed today is staggering. They all have side effects, some of them with lifelong physical consequences. I want to discuss one aspect of the side effects, all mental health disorders caused by the use of these drugs, either antipsychotics (neuroleptics), mood stabilizers, or antidepressants. This is a public service education message.

Antipsychotics (neuroleptics) are tranquilizing medications used to manages psychosis, particularly delusions, hallucinations, and disordered thoughts in schizophrenia and bipolar disorder. They are increasingly used in non-psychotic disorders and can have devastating results. Here is the official list of Medication-Induced Movement Disorders from the DSM-IV (psychiatric bible of diagnoses).

-NEUROLEPTIC-INDUCED PARKINSONSISM: This leads to a shuffling gait, a frozen face, and a "pill-rolling tremor" that resembles Parkinson's' Disease.

-NEUROLEPTIC MALIGNANT SYNDROME: This leads to rigid muscles, fever, trouble swallowing, sweating, delirium, and incontinence.

-NEUROLEPTIC-INDUCED ACUTE DYSTONIA: This leads to abruptly contracting head or neck muscles (sometimes others), which produce frightening and painful spasms, and is fairly common.

-NEUROLEPTIC-INDUCED ACUTE AKATHISIA: Shortly after beginning a drug or increasing the dosage, the patient becomes so restless that they cannot remain seated.

-NEUROLEPTIC-INDUCED TARDIVE DYSKINESIA: After taking an antipsychotic for several months, some patients begin involuntary movements of their face, tongue, jaw, or limbs, which can be quite noticeable. This condition can become PERMANENT, even if the patient stops the medication. This is commonly seen.

-MEDICATION-INDUCED POSTURAL TREMOR: This condition results from lithium, valproate or antidepressants. As a person tries to maintain their posture, they develop a fine tremor.

-MEDICATION-INDUCED MOVEMENT DISORDER NOT OTHERWISE SPECIFIED: This designation is used for any of the above conditions, particularly Tardive Dyskinesia, when induced by drugs other than neuroleptics.

-ADVERSE EFFECTS OF MEDICATION NOT OTHERWISE SPECIFIED: These are not movement disorders, but they are associated with neuroleptics and other psychotropic medications, and include very low blood pressure and other significant symptoms.

Some of the most common neuroleptics are: The older typical antipsychotics: Haldol, Droleptan, Thorazine, Mellaril, Stelazine, Phenergan, andl; the newer atypical antipsychotics Zyprexa, Risperdal, Seroquel, Geodon, and the third generation Abilify.

Bruce G. Charlton, MD, an English professor of Evolutionary Psychiatry, believes that the use of neuroleptics has gone too far. He says: "the invention of neuroleptics was one of the major therapeutic breakthroughs of the twentieth century, but I now believe that this opinion is due for revision, indeed reversal. Neuroleptics have achieved their powerful therapeutic effects at too great a cost, and a cost which is intrinsic to their effect. The cost has been many millions of formerly-psychotic patients who are [now] socially-docile but emotionally-blunted, de-motivated, chronically neuroleptic-dependent and suffering significantly increased mortality rates. Consequently, as a matter of some urgency, neuroleptic prescriptions should be curtailed to the point that they are used only as a last resort."

Customer: replied 4 years ago.

Hi Elliot, I tried 50 mg of benadryll and it did'n't work. I also cannot take any benzodiazepines. Do you have any other ideas? Will taking the seroquel normalize my sleep patterns so I won't need it eventually? Also, will taking the wellbutrin help my sleep at all since it helps with depression?

Hi Tina,

You said that you tried the benadryl and it didn't work. Did you try more than once? It might not work the first few times, and you might want to take 100 mg. about 30 minutes before bedtime. Do not have any caffeinated beverages after about 12 noon, and do not eat late, and avoid spicy food for your evening meal.

It is unfortunate that you cannot take benzos, as they are quite effective.

Insomnia is often caused by depression (as is the opposite - drowsiness). Lowering your level of depression will help your sleep.

It is important to note that Wellbutrin can cause insomnia the first two weeks or so of using it, and so if you have just started using it, then this may be part of the cause of your insomnia.

If the Wellbutrin is not helping, then talk to your physician about switching you to mirtazepine (Remeron). It does not cause weight gain either nor sexual side effects (similar to Wellbutrin). However, it will probably be more effective than the Wellbutrin to control your insomnia.

I wish you great success in finding the right medications to allow you much needed sleep.

Warm regards,

Elliott Sewell, LPCC, NCC, CCMHC

Elliott, LPCC, NCC and other Mental Health Specialists are ready to help you
Dear Tina,

Thank you so much for your positive feedback and acceptance of my answer. My prayers are with you.

Warm regards,


Related Mental Health Questions